Thunderstorm Wind, Lincoln
- When
- June 5, 3:10 PM CST
- Where
- Lincoln County, Merrill
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.180, -89.680
Thunderstorm winds, gusting to 58 mph, downed trees in Merrill.
Thunderstorms approaching from the northwest began to produce damaging winds in central Wisconsin as they encountered a more unstable air mass. The storms continued to cause damage as they moved across east central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms approaching from the northwest began to produce damaging winds in central Wisconsin as they encountered a more unstable air mass. The storms continued to cause damage as they moved across east central Wisconsin. There was also some nickel size hail with the storms. Thunderstorm winds downed or snapped numerous trees, large branches, and power lines; and wrapped a trampoline around a power pole. The winds and/or fallen trees caused roof damage to a middle school, a house, and a garage. The fallen trees and branches caused severe damage to 3 vehicles. Measured gusts from the storms included 60 mph at Manitowoc County Airport (Manitowoc Co.), 62 mph at Appleton International Airport (Outagamie Co.), and 64 mph at Wausau Downtown Airport (Marathon Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 5, 2:08 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 308 PM CDT SUN JUN 5 2016 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Monday Issued at 308 PM CDT Sun Jun 5 2016 A short-wave trof and associated sfc trof will continue to generate showers and thunderstorms late this afternoon and early evening. The tstms may produce wind gusts of 40 to 50 mph and hail up to dime size over north central WI, where CAPE is currently 400-600 j/kg. Convection should quickly shift east of the region by mid-evening, followed by partly cloudy skies for the rest of the night. On Monday, another short-wave trof and associated cold front will push through the region. This wave will arrive earlier in the day, with showers spreading southeast across the region during the mid to late morning. With abundant cloud cover and limited heating, instability should be weak, so not expecting any severe weather. lows tonight will be in the low to mid 50s, with highs on Monday only in the 60s to around 70 range. .LONG TERM...Monday Night Through Sunday Issued at 308 PM CDT Sun Jun 5 2016 A broad upper-level low pressure trough over the eastern half of North America will deliver a chance for showers and thunderstorms to Northeast Wisconsin through Tuesday. Meanwhile, high pressure over western North America will intensify and shove the low pressure trough east into the Atlantic by Friday. Dry and pleasant weather is expected midweek during the transition, but warm temperatures and a chance for showers and thunderstorms will return as the axis of the ridge approaches late in the week. && .AVIATION...for 18Z TAF Issuance Issued at 1233 PM CDT Sun Jun 5 2016 An upper level disturbance will bring scattered showers and isold tstms to the region from mid-afternoon to early evening. Confidence is only high enough to include a tempo group for tstms at RHI/AUW/CWA. Aside from local mvfr conditions with tstms, anticipate VFR conditions to prevail. Another short-wave trof will arrive late Monday morning, and bring sct showers to the TAF sites. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kieckbusch LONG TERM......ML AVIATION.......Kieckbusch
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 331 PM CDT SUN JUN 5 2016 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-062045- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN- LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO- WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO- CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY- SOUTHERN OCONTO COUNTY- 331 PM CDT SUN JUN 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THROUGH EARLY EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY A FEW THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON INTO EARLY MONDAY EVENING. SOME OF THE SHOWERS AND STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. THERE IS A CHANCE OF THUNDERSTORMS DURING THE LATTER HALF OF THE WEEK. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT HAIL OR WIND GUSTS OVER 40 MPH EARLY THIS EVENING. LMZ521-522-541>543-062045- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 331 PM CDT SUN JUN 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT GUSTY WEST TO NORTHWEST WINDS MAY PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT THROUGH EARLY EVENING, ESPECIALLY OVER THE BAY. AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE EARLY IN THE EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY A FEW THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON. SOME OF THE SHOWERS AND STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. THERE IS A CHANCE OF THUNDERSTORMS DURING THE LATTER HALF OF THE WEEK. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WOULD BECOME SEVERE. KIECKBUSCH/ML
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
245 PM CDT SUN JUN 5 2016
WIZ005-010-018-052045-
LINCOLN WI-ONEIDA WI-VILAS WI-
245 PM CDT SUN JUN 5 2016
...STRONG THUNDERSTORMS APPROACHING VILAS...ONEIDA AND NORTHERN
LINCOLN COUNTIES...
AT 241 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTH OF IRONWOOD TO 7 MILES EAST OF
FIFIELD TO NEAR EXELAND. MOVEMENT WAS EAST-SOUTHEAST AT 45 MPH.
DIME SIZE HAIL, WINDS IN EXCESS OF 40 MPH AND BRIEF TORRENTIAL
RAINFALL CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RHINELANDER...EAGLE RIVER...LAC DU FLAMBEAU...TOMAHAWK...PHELPS...BOULDER
JUNCTION...WOODBORO...WINCHESTER...TRIPOLI AND SQUIRREL LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BOATERS AND FISHERMEN ON AREA LAKES SHOULD GET OFF THE WATER, AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER, YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.
&&
LAT...LON 4611 8903 4557 8920 4529 8998 4531 9005
4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 1941Z 291DEG 40KT 4636 9012 4588 9027 4567 9130
KIECKBUSCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
308 PM CDT SUN JUN 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL ST GERMAIN 45.91N 89.48W
06/05/2016 M0.25 INCH VILAS WI PUBLIC
&&
SACSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
343 PM CDT SUN JUN 5 2016
WIZ030-035-052130-
WOOD WI-MARATHON WI-
343 PM CDT SUN JUN 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARATHON AND NORTHERN
WOOD COUNTIES UNTIL 430 PM CDT...
AT 342 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF MEDFORD...MOVING SOUTHEAST AT 50 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ABBOTSFORD AROUND 400 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LITTLE CHICAGO...MILAN...
BAKERVILLE...ATHENS...BIG EAU PLEINE COUNTY PARK...CHEROKEE...MILLADORE...
RIB FALLS...MARCH RAPIDS AND HAMBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4503 9031 4504 9020 4512 9020 4512 8970
4468 8983 4468 8985 4462 8985 4453 8987
4465 9032
TIME...MOT...LOC 2042Z 311DEG 45KT 4509 9051
ECKBERGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
401 PM CDT SUN JUN 5 2016
WIZ018-030-035-036-052130-
LINCOLN WI-PORTAGE WI-WOOD WI-MARATHON WI-
401 PM CDT SUN JUN 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR MARATHON...NORTHERN WOOD...
NORTHWESTERN PORTAGE AND SOUTHERN LINCOLN COUNTIES UNTIL 430 PM
CDT...
AT 401 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 10 MILES NORTHWEST OF MERRILL TO HAMBURG AND COLBY.
THE SHOWERS AND THUNDERSTORMS WERE MOVING SOUTHEAST AT 55 MPH.
WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
WAUSAU...MERRILL AND COUNCIL GROUNDS STATE PARK AROUND 410 PM CDT.
RIB MOUNTAIN AROUND 420 PM CDT.
WESTON AROUND 425 PM CDT.
BEVENT AROUND 435 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ATHENS...PEPLIN...
POWERS BLUFF COUNTY PARK...BIG EAU PLEINE COUNTY PARK...BETHEL...HAMBURG...
FENWOOD...HEWITT AND HOGARTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4496 9032 4510 8991 4531 8992 4515 8942
4512 8942 4512 8932 4510 8926 4474 8928
4445 9014 4459 9032
TIME...MOT...LOC 2058Z 307DEG 58KT 4530 8984 4508 8986 4492 9031
ECKBERGThe Green Bay radar (KGRB), 145 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
25 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm winds, gusting to 58 mph, downed trees in Merrill.
Thunderstorm winds downed trees and power lines, and caused roof damage to a middle school as the storms moved through Wausau. Trees landed on the roofs of two houses and on several cars. A gust to 64 mph was measured at Wausau Downtown Airport.
Thunderstorm winds downed trees north of Polonia.
Thunderstorm winds downed trees and large branches around Mountain.
Thunderstorm winds downed trees in Big Falls, knocking out power.
Thunderstorm winds gusted to 60 mph as the storms moved through Tigerton.
A thunderstorm dropped nickel size hail in Clintonville.
Thunderstorm winds downed many trees and power lines as the storms moved through Clintonville.
Thunderstorm winds snapped 5 large pine trees in New London.
Thunderstorm winds tore part of the roof from a garage near Navarino.
Thunderstorm winds downed trees north of Shiocton, knocking out power.
Thunderstorm winds downed trees in the Black Creek area.
Thunderstorm winds downed trees and power lines in Hortonville.
Thunderstorm winds downed trees in Kimberly.
Thunderstorm winds wrapped a trampoline around a power pole in Freedom.
Thunderstorm winds gusted to 62 mph as the storms moved across Appleton International Airport.
Thunderstorm winds downed large tree branches and power lines in Shiocton.
Thunderstorm winds downed trees near I-41 south of Oshkosh.
Thunderstorm winds snapped trees on the east side of Green Bay.
Thunderstorm winds downed trees in Kaukauna and damaged the roof of a house.
Thunderstorm winds downed several trees in Wrightstown, knocking out power.
Thunderstorm winds downed one huge tree and several large branches at the intersection of Morris and Marlee. The downed tree and branches damaged the roof of a building and caused severe damage to three vehicles.
Thunderstorm winds knocked out power to the south side of Brillion.
Thunderstorms produced a wind gust to 60 mph at Manitowoc Municipal Airport and downed numerous trees on the west side of Manitowoc as the storms moved through the area.
Thunderstorm winds downed trees in Two Rivers, knocking out power to the west side of town.
Thunderstorm winds snapped several trees in Cleveland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631620, 631594, 631595, 631597, 631598, 631621, 639958, 631613, 631615, 631596, 631599, 631600, 631616, 631605, 631609, 631626, 631601, 631603, 631606, 631619, 631617, 631611, 631618, 631630, 631629, 631628.